[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.147.211.117. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
April 8, 1974

Hepatic Necrosis After Enflurane Anesthesia

Author Affiliations

San Diego, Calif

JAMA. 1974;228(2):158. doi:10.1001/jama.1974.03230270018008
Abstract

To the Editor.—  The letter of van der Reis et al (227:76, 1974) attributing a case of postoperative hepatic necrosis to enflurane is yet another example of the "post hoc ergo propter hoc" reasoning we have seen associated with the subject of postoperative hepatitis over the past few years, especially in relation to halothane anesthesia.Their statement, "It is not entirely unexpected... that liver injury would sooner or later follow," should read "It is not entirely unexpected that someone would claim that liver injury would sooner or later follow."The case they present is anecdotal. A 62-year-old diabetic, cirrhotic woman undergoing cholecystectomy for cholecystitis and cholelithiasis under enflurane anesthesia developed postoperative gastrointestinal bleeding and finally, fatal hepatic necrosis. The implication of causal relationship is specious at best. The course and data they report are not incompatible with an acute episode of viral hepatitis superimposed on an already chronically ill liver

×